Natalizumab (Tysabri▼): risk of progressive multifocal leukoencephalopathy increases after 2 years of therapy

The risk of developing progressive multifocal leukoencephalopathy (PML) with natalizumab increases after 2 years of therapy. Patients with multiple sclerosis should be informed of the risk before treatment, and again after 2 years. The risk of developing PML beyond 3 years of treatment is currently unknown. Product information for healthcare professionals and patients is being updated with the latest information.

Article date: March 2010

Natalizumab (Tysabri▼) is a disease-modifying therapy for patients with multiple sclerosis who have high disease activity despite treatment with beta-interferon, or who have rapidly evolving severe relapsing remitting disease. It is the first agent for multiple sclerosis in its class.

The standard dose is 300 mg natalizumab by intravenous infusion (over about 1 hour) once every 4 weeks. Patients should be observed during infusion and for 1 hour after for signs and symptoms of hypersensitivity.

Risk of progressive multifocal leukoencephalopathy

Progressive multifocal leukoencephalopathy (PML) is a rare, progressive, and demyelinating disease of the CNS that may be fatal. It is caused by activation of JC virus, which usually remains latent and typically only causes PML in immunocompromised patients. The factors leading to activation of the latent infection are not fully understood. JC virus is widespread and the prevalence of antibodies increases with age.

PML was identified as a safety risk associated with natalizumab at the time of licensing, and information on how to minimise this risk has been included in the Summary of Product Characteristics (SPC).

Up to 20 Jan, 2010, 31 cases of PML have been reported worldwide in patients with multiple sclerosis receiving natalizumab, eight of which were fatal. No cases of PML have been reported in the UK for this drug. Approximately 66 000 people have been exposed worldwide to natalizumab up to Jan 20, 2010.

23 of the 31 confirmed cases reported to date occurred in patients exposed to natalizumab for 2 years or more. The reporting rate is equivalent to around one to two cases of PML for every 1000 patients treated with Tysabri (▼) for 2 or more years.

Risk of immune reconstitution inflammatory syndrome (IRIS)

Plasma exchange/immunoadsorption (PLEX/IA) has often been used to reduce natalizumab levels more quickly when PML has been identified. Use of PLEX/IA accelerates the development of immune reconstitution inflammatory syndrome (IRIS) in the following days to weeks. IRIS is caused by an enhanced viral clearance by the immune system, and can lead to worsening of neurological symptoms.

Monitoring for development of IRIS and appropriate treatment of the associated inflammation during recovery from PML should be undertaken. Treatment could be started with a high-dose systemic steroid at the first signs of IRIS. Patients with signs and symptoms suggestive of IRIS should receive intensive care monitoring. Product information is being updated in line with this information.

Advice for healthcare professionals

Patients should be informed about the risks of natalizumab both before treatment and again after 2 years. The balance of benefits and risk should be reconsidered at this time.
Forms will become available for patients to confirm at both time points that they have been informed of the risks. Additionally, updated patient ‘alert cards’ will be available.
An MRI is recommended within 3 months before initiation of treatment with natalizumab and annually thereafter, in order to provide updated baseline imaging.
Continued clinical vigilance for signs or symptoms suggestive of PML is essential (eg, impaired cognition, visual disturbances, hemiparesis, altered mental state, or behavioural changes). Patients, carers, partners, and families should be aware of these.
Natalizumab should be promptly discontinued if PML is suspected, with subsequent appropriate evaluation including a standardised MRI scan and lumbar puncture.
Patients treated for PML should be closely monitored for the development of IRIS. Those with signs and symptoms suggestive of IRIS should receive intensive care monitoring.
Where possible, patients should be treated with natalizumab as part of a national registry or postmarketing study.

Reporting of suspected adverse reactions

Natalizumab is under intensive monitoring (▼) by the MHRA, and healthcare professionals are reminded to report all suspected adverse reactions promptly via the Yellow Card Scheme.  

Article citation: Drug Safety Update March 2010, vol 3 issue 8: 2.

Further information

Worldwide postmarketing study (the Tysabri Observational Program) currently recruiting to assess the long-term safety and effectiveness of natalizumab: see TOP: IMA-06-02 Tysabri Observational Program.

TYGRIS (Tysabri Global Observational Program In Safety) is an ongoing observational study (not recruiting), details of which are available at TYGRIS - ROW: TYSABRI® Global Observational Program in Safety - Rest of World.

See also letter sent to healthcare professionals 17 Feb 2010.

Help us improve GOV.UK

Don’t include personal or financial information like your National Insurance number or credit card details.